Pennsylvania, 2003

Flash Flood in Pennsylvania, September 9, 2003

September 9, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 9, 1:58 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 9, 1:58 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT TUE SEP 9 2003

WDLY SCT SHWRS AND EVEN SOME ISOLD TSTMS CONTG TO POP UP MNLY OVR
NRN PTN CWA THIS AFTN INVOF SFC TROF. CNVCTN SHUD DIE BY ARND
SUNSET. PLAN TO MENTION POPS ONLY FOR ERY EVE...THEN PTCLDY WITH
PATCHY FOG ONCE AGN.

STILL SHUD BE ENUF MOISTURE FOR SOME CU WED...THEN ATMOS SHUD DRY
OUT. WL GO PTSNY WED...MOCLR/SNY REST OF WEEK.

NEXT CHC OF PCPN WL BE ON SUN AND MON WITH SLO MOVG FNT PUSHING ACRS
RGN.

FCSTID =   14
PIT   57  77  55  79 /  20  10  10  10
HLG   57  77  55  79 /  20  10  10  10
MGW   57  77  55  79 /  20  10  10  10
ZZV   57  77  55  79 /  20  10  10  10
PHD   57  77  55  79 /  20  10  10  10
FKL   52  72  52  76 /  20  10  10  10
DUJ   52  72  52  76 /  20  10  10  10
LBE   57  77  55  79 /  20  10  10  10
BTP   55  75  54  77 /  20  10  10  10
IDI   55  75  54  77 /  20  10  10  10
ODM   53  74  51  76 /  20  10  10  10

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Sep 9, 4:07 AM EST, 11 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 AM EDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 9, 2:50 PM EST, 1 hour 5 minutes before
PAZ020-092045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT TUE SEP 9 2003

AT 3:45 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL OVER NORTHEAST BEAVER COUNTY.
THESE STORMS ARE MOVING SLOWLY TO THE SOUTHWEST AT 15 MPH.

BE ALERT FOR PERIODS OF HEAVY RAIN...GUSTY WINDS AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...THERE WILL BE REDUCED VISIBILITY AND
PONDING OF WATER ON ROADWAYS SUCH AS THE TURNPIKE...ROUTE 60...AND
ROUTE 51.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE WEST
MAYFIELD...BEAVER FALLS...AND CHIPPEWA THROUGH 4:45 PM.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CALL
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 20 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beaver

When
September 9, 3:55 PM EST to 5:30 PM EST
Where
Beaver County, Fombell
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Herman Rd in Marion Twp flooded. Soap Run Rd in Franklin Twp flooded. Flood waters running into house in Fombell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374122.